Skip to main content
Log in

The Growth Rate of Symplectic Homology and Affine Varieties

  • Published:
Geometric and Functional Analysis Aims and scope Submit manuscript

Abstract

We will show that the cotangent bundle of a manifold whose free loopspace homology grows exponentially is not symplectomorphic to any smooth affine variety. We will also show that the unit cotangent bundle of such a manifold is not Stein fillable by a Stein domain whose completion is symplectomorphic to a smooth affine variety. For instance, these results hold for end connect sums of simply connected manifolds whose cohomology with coefficients in some field has at least two generators. We use an invariant called the growth rate of symplectic homology to prove this result.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Abbondandolo A., Schwarz M.: On the Floer homology of cotangent bundles. Comm. Pure Appl. Math. 59(2), 254–316 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  2. M. Abouzaid, A cotangent fibre generates the Fukaya category, preprint (2010); arXiv:1003.4449

  3. Abouzaid M., Seidel P.: An open string analogue of Viterbo functoriality. Geom. Topol. 14(2), 627–718 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  4. Anosov D.V.: Some homotopies in a space of closed curves. Math. USSR-Izv 17, 423–453 (1981)

    Article  MATH  Google Scholar 

  5. F. Bourgeois, T. Ekholm, Y. Eliashberg, Effect of legendrian surgery, preprint (2009); arXiv:SG/0911.0026

  6. Bourgeois F., Eliashberg Y., Hofer H., Wysocki K., Zehnder E.: Compactness results in symplectic field theory. Geom. Topol. 7, 799–888 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  7. K. Cieliebak, Y. Eliashberg, Symplectic geometry of Stein manifolds, in preparation.

  8. Cieliebak K., Floer A., Hofer H., Wysocki K.: Applications of symplectic homology II:stability of the action spectrum. Math. Z 223, 27–45 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  9. Dostoglou S., Salamon D.: Self-dual instantons and holomorphic curves. Ann. of Math. (2) 139, 581–640 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  10. Y. Eliashberg, M. Gromov, Convex symplectic manifolds, in “Several Complex Variables and Complex Geometry Part 2”, Proc. Sympos. Pure Math. 52, Amer. Math. Soc., Providence, RI (1991), 135–162.

  11. Y. Félix, S. Halperin, J.-C. Thomas, The homotopy Lie algebra for finite complexes, Inst. Hautes Études Sci. Publ. Math. 56 (1983), 179–202. 1982.

    Google Scholar 

  12. Y. Félix, S. Halperin, J.-C. Thomas, Rational Homotopy Theory, Springer Graduate Texts in Mathematics 205 (2001).

  13. Félix Y., Thomas J.-C.: The radius of convergence of Poincaré series of loop spaces. Invent. Math. 68(2), 257–274 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  14. Floer A., Hofer H., Salamon D.: Transversality in elliptic Morse theory for the symplectic action. Duke Math. J. 80, 251–292 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  15. Gromov M.: Homotopical effects of dilatation. J. Differential Geom. 13(3), 303–310 (1978)

    MathSciNet  MATH  Google Scholar 

  16. H. Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II, Ann. of Math. (2) 79 (1964), 109–203, 205–326.

  17. Lambrechts P.: The Betti numbers of the free loop space of a connected sum. J. London Math. Soc. (2) 64(1), 205–228 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  18. D. McDuff, D. Salamon, Introduction to Symplectic Topology. Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, second edition, 1998.

  19. McLean M.: Lefschetz fibrations and symplectic homology. Geom. Topol. 13(4), 1877–1944 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  20. A. Oancea, A survey of Floer homology for manifolds with contact type boundary or symplectic homology, Ensaios Mat. 7, Soc. Brasil. Mat., Rio de Janeiro (2004), 51–91.

  21. A. Ritter, Topological quantum field theory structure on symplectic cohomology, preprint (1998); arXiv:SG/1003.1781

  22. Salamon D.A., Weber J.: Floer homology and the heat flow. Geom. Funct. Anal. 16(5), 1050–1138 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  23. Seidel P.: A biased view of symplectic cohomology. Current Developments in Mathematics 2006, 211–253 (2008)

    MathSciNet  Google Scholar 

  24. Totaro B.: Complexifications of nonnegatively curved manifolds. J. Eur. Math. Soc. (JEMS) 5(1), 69–94 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  25. Vigué-Poirrier M.: Homotopie rationnelle et croissance du nombre de géodésiques fermées. Ann. Sci. École Norm. Sup. (4) 17(3), 413–431 (1984)

    Google Scholar 

  26. Viterbo C.: Functors and computations in Floer homology with applications. part II, preprint (1996)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Mark McLean.

Rights and permissions

Reprints and permissions

About this article

Cite this article

McLean, M. The Growth Rate of Symplectic Homology and Affine Varieties. Geom. Funct. Anal. 22, 369–442 (2012). https://doi.org/10.1007/s00039-012-0158-7

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00039-012-0158-7

Keywords and phrases

2010 Mathematics Subject Classification

Navigation